Keeping students healthy is the primary mission of The University of New Mexico’s Student Health & Counseling (SHAC) office. The SHAC team is on the forefront of issues affecting young adults in hopes to prevent, not react to, potential threats to students’ success and wellness. With recent, nationwide prescription drug abuse sweeping across college campuses, SHAC wants Lobos to be highly aware of dangers associated with the little pills.
College is stressful. With the academic demands, financial and job challenges, the contentious political and social climate—most students are feeling some level of distress says SHAC.
In a quest to find a strategy to cope with the pressure, students have found what happens to be the most addictive prescription medication on the market today: Xanax.
The availability of this prescription pill presents itself at parties, with co-workers or friends who have illegally obtained the drug. SHAC Director Dr. James Wilterding encourages UNM students to be aware of the dangers of this class of prescription drugs commonly sold on the street.
“The most distressing aspect of Xanax misuse is that it is highly addictive and unlike some other substances cannot be safely used or in some cases, safely discontinued without the attention of a medical provider,” says Wilterding.
Xanax is a benzodiazepine, a sedative, that can make the person using it feel relaxed, chill, even sedated. It's been described as feeling like a "warm blanket on the brain." This is why people who take it may feel like they don't have a care in the world. But, the cares remain unresolved and the sedated brain, not being optimal for academic success nor healthy relationships, can lead to failures of both kinds.
Drug overdoses can occur fairly easily among individuals abusing the drug because a tolerance to its effects can develop over time.
People who are abusing Xanax may use more and more and may be using it while partying and mixing it with other things, like alcohol or opioid narcotics. This mix can be fatal.
The signs of a benzodiazepine overdose include: sleepiness, dizziness, fainting, shallow breathing, impaired motor function and balance, muscle weakness, coma. A serious overdose can lead to death. A syndrome of sudden withdrawal from heavy or longer term use of Xanax can result in potentially lethal seizures.
SHAC wants students to know if they or anyone they know are using Xanax or any other benzodiazepine inappropriately, do not try to stop taking it on your own. Getting off of benzodiazepine drugs such as Xanax safely requires medical oversight.
SHAC encourages students to walk in anytime between 8 a.m. and 4 p.m. for a counseling triage appointment or call 505-277-3136 and ask for a medical evaluation. SHAC services are confidential.
SHAC is located on UNM’s main campus north of Johnson Center and across the mall from the Student Union Building (SUB).
For health or counseling service questions, visit the SHAC website.